Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi guys - was wondering if anyone could help me out. 
Went to the dermatologist today for mild-moderate acne on face, back, and chest. It's been a problem for about 2-3 years - topical creams have had limited effects and antibiotics made it much worse (my skin cleared up a lot after stopping them). Other people in my family have had severe acne and been on accutane/isotretinoin for it, and she suggested that I should go ahead with a four month course of it too. 
I really want clear skin, and I want to avoid further scarring. At the moment I have red scars that seem to be fading over time, (some from last year, for example, are now a lot paler and less noticeable than they were at first), but the surface of my skin hasn't been too badly affected, yet. 
The problem is the timing. I 'm about to turn 18, and although I know that the treatment won't start for a while yet, it's bound to interfere with a lot of things; namely my summer holiday with friends and the beginning of university (fresher's week etc.) People I've known haven't been able to drink or go in the sun whilst on this drug - what are your experiences? Would the benefits of (potentially) fewer spots and less scaring outweigh the negatives of potentially missing out in these major events? Has anyone else been through something similar?
I honestly can't decide and really need some help - it would be greatly appreciated! Thanks!

Share this post


Link to post
Share on other sites

Hi there,

Well it should be only your decision to make  J. I’m currently on day 87 of Accutane/Roaccutane and I’m extremely happy with the results. Wish I had taken it earlier. I suffered from mild but persistent acne and scaring/red marks as well. Things that you should consider:

Initial breakout – I was lucky and never had one but some people breakout more during first 6 weeks. Are you prepared for your skin to get worse when you’re away?

Drinking – I’ve always enjoyed my wine and cocktails but getting drunk is not my thingJ. I still have a few glasses of wine on the weekends even though you’re not supposed to be drinking when taking the medication. I got a bit tipsy once (work night out) and I had the worst hangover of my life! All my blood tests have been fine so far though. You definitely need to reduce alcohol intake while being on Accutane because you don’t want to damage your liver.

Sun sensitivity – that’s a big NO, NO! Your skin will get extremely sensitive and it will burn easily. You need to use cream with SPF 30+

I wish you good luck. I started Accutane just 2 weeks before my 27th birthday and I was panicking (initial breakout, no drinking etc, etc). It turn out to be all fine in the end J

Share this post


Link to post
Share on other sites

Given what you have coming up, my advice would be to delay the start of your course. If you started in Nov / Dec then you'd be past summer and freshers, and into revision and exams, and you'd be done before the summer comes around again.
I mean, if you would legitimately fully avoid sun exposure and alcohol because then by all means go ahead with it, but I feel like if you are torn between the two, then probably you are not suffering terrible social anxiety / not leaving the house or anything (assumption on my part from what you've said - sorry if I'm wrong), in which case, the temptation to go and have fun might be a bit dangerous?? If you are coping ok at the moment, then I'd say go and have your fun times, and start your course once it's a better time.
Good luck whichever you choose!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×